Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 18, 2018Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 7:09 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 7:09 PM MDT (01:09 UTC)
Expired
May 18, 2018, 8:00 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS55 KPUB 190109
SVRPUB
COC061-099-190200-
/O.NEW.KPUB.SV.W.0023.180519T0109Z-180519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
709 PM MDT FRI MAY 18 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...
  Eastern Kiowa County in southeastern Colorado...

* Until 800 PM MDT

* At 709 PM MDT, a severe thunderstorm was located near Brandon, or
  26 miles south of Cheyenne Wells, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Holly, Eads, Granada, Sheridan Lake, Hartman, Towner, Bristol,
  Chivington and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3805 10244 3835 10253 3845 10284 3862 10280
      3861 10205 3798 10205
TIME...MOT...LOC 0109Z 237DEG 43KT 3844 10236 

HAIL...<.75IN
WIND...70MPH
 
$$

KT
3 follow-up statements
753 
WWUS55 KPUB 190123
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
723 PM MDT FRI MAY 18 2018

COC061-099-190200-
/O.CON.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
723 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN PROWERS AND EASTERN KIOWA COUNTIES...

At 722 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Sheridan Lake to 6 miles south of
Towner, moving northeast at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3804 10235 3840 10244 3844 10267 3862 10268
      3861 10205 3798 10205
TIME...MOT...LOC 0122Z 234DEG 38KT 3861 10235 3838 10211 

HAIL...<.75IN
WIND...70MPH
 
$$

KT
798 
WWUS55 KPUB 190137
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
737 PM MDT FRI MAY 18 2018

COC061-099-190200-
/O.CON.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
737 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN PROWERS AND EASTERN KIOWA COUNTIES...

At 737 PM MDT, severe thunderstorms were located along a line
extending from 11 miles south of Cheyenne Wells to near Towner,
moving northeast at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Holly, Sheridan Lake, Hartman, Towner, Bristol, Chivington and
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3808 10234 3840 10244 3843 10261 3862 10263
      3861 10205 3800 10205
TIME...MOT...LOC 0137Z 226DEG 37KT 3865 10236 3842 10212 

HAIL...<.75IN
WIND...70MPH
 
$$

28
150 
WWUS55 KPUB 190151
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
751 PM MDT FRI MAY 18 2018

COC061-099-190200-
/O.EXP.KPUB.SV.W.0023.000000T0000Z-180519T0200Z/
Prowers CO-Kiowa CO-
751 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
EASTERN KIOWA COUNTIES WILL EXPIRE AT 800 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3808 10234 3840 10244 3843 10261 3862 10263
      3861 10205 3800 10205
TIME...MOT...LOC 0150Z 237DEG 43KT 3873 10220 3850 10196 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 3:21 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM MDT Fri May 18 2018

...Severe Storms Possible This Evening...

Line of convection coming off the mountains this evening. Severe
Thunderstorm Watch for the southeast plains coming out.  Effects of
stable air on the plains uncertain.  However, high res models
suggest convection/severe storms will evolve.  More activity
expected tomorrow but with less severe threat due to cooler airmass.
No time for further details.  Severe weather ops underway.

Also, Red Flag Warning that was in effect for the far southeast
plains has been cancelled due to cold front moving much farther
south than expected.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM MDT Fri May 18 2018

Saturday night-Sunday...Broad upper trough continues to translate
north and east across Northeastern Colorado Saturday night with more
west to southwest flow aloft developing across the area through the
day Sunday, as short wave ridging building across the state ahead of
more energy digging into the Great Basin. Scattered showers and
thunderstorms over and near the higher terrain late Saturday
afternoon to diminish through the evening, with models indicating
some modest cape across the higher terrain on Sunday leading to
another round of scattered afternoon and evening showers and storms
over and near the higher terrain on Sunday, with a few possible
storms moving across the Plains through the evening. Slightly warmer
temperatures are expected on Sunday, with highs mainly in the 70s
across the lower elevations and in the 50s and 60s across the higher
terrain.

Monday-Tuesday...Models continue to indicate moderate south to
southwest flow aloft across the region as upper low spins across the
Great Basin, with a few minor waves expected to eject across the
Rockies. This will keep daily chances of showers and storms in the
forecast through the period, with best coverage over and near the
higher terrain. Should see temperatures warming back to above
seasonal levels through the period.

Wedensday-Friday...Moderate west to southwest flow aloft is expected
across the area as Great Basin system progged to lift out across the
Northern Rockies.  Pattern supports drier and warmer weather with
potential for critical fire weather conditions across the area once
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 321 PM MDT Fri May 18 2018

Main concern will be KCOS as strong, possibly severe convection will
be possible later this evening. Periods of MVFR to IFR are likely
with the stronger storms and some hail cannot be ruled out. Greatest
threat of convection will be between 21 and 24 UTC today. Otherwise
expect VFR conditions.

For KPUB, an isolated storm cannot be ruled out this evening.
Otherwise expect VFR conditions.

VFR expected at KALS next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Fri May 18 2018

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Fri May 18 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible today across the plains
of Southeast Colorado. The best chance of severe storms will generally
be north of highway 50. Large hail up to the size of golfballs,
wind gusts up to 70 mph and an isolated tornado may occur. The
best chance of a tornado will be across Kiowa county.

High fire danger is expected over far southern parts of the
southeast Colorado plains today. The best chance for critical
fire weather conditions will be across Baca and eastern Las
Animas Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible across the
southeast mountains and eastern plains Saturday and Sunday.
Lightning, wind gusts up to 50 mph and small hail may accompany
these storms.

2 to 4 inches of new snow will be possible across the higher
elevations of Lake and Chaffee counties as well as Pikes Peak through
Saturday. The rest of the higher terrain may see up to an inch of
new snow.

Thunderstorms will become more isolated in nature Monday through
Thursday, and mainly tied to the higher terrain and immediately
adjacent plains. The main threats with storms will be lightning,
small hail and gusty winds up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening primarily over the plains
north of Highway 50.

50/50

In the hours before

Local storm report, May 18, 6:46 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 WNW LAMAR             38.10N 102.65W
05/18/2018  M0.75 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Local storm report, May 18, 6:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 NNE PUEBLO WEST       38.38N 104.71W
05/18/2018  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 18, 6:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 ENE PUEBLO WEST       38.32N 104.74W
05/18/2018  M1.00 INCH       PUEBLO             CO   NWS EMPLOYEE

&&
Local storm report, May 18, 6:51 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SSW PUEBLO WEST       38.30N 104.74W
05/18/2018  M1.00 INCH       PUEBLO             CO   COCORAHS

&&
Local storm report, May 18, 6:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     4 WSW LAMAR             38.07N 102.69W
05/18/2018  M60 MPH          PROWERS            CO   ASOS

&&
Local storm report, May 18, 7:05 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 SSE PUEBLO WEST       38.30N 104.75W
05/18/2018  M0.25 INCH       PUEBLO             CO   NWS EMPLOYEE

0648 PM     HAIL             1 ENE PUEBLO WEST       38.32N 104.74W
05/18/2018  M1.00 INCH       PUEBLO             CO   NWS EMPLOYEE

0445 PM     HAIL             3 SSE FALCON            38.89N 104.59W
05/18/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0408 PM     HAIL             3 NW PETERSON AFB       38.86N 104.75W
05/18/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

0630 PM     HAIL             3 SSW PUEBLO WEST       38.30N 104.74W
05/18/2018  M1.00 INCH       PUEBLO             CO   COCORAHS

0534 PM     HAIL             4 ENE WETMORE           38.25N 105.02W
05/18/2018  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0636 PM     HAIL             3 W PUEBLO WEST         38.31N 104.81W
05/18/2018  M0.88 INCH       PUEBLO             CO   PUBLIC

0636 PM     HAIL             1 SE PUEBLO WEST        38.30N 104.74W
05/18/2018  M1.00 INCH       PUEBLO             CO   NWS EMPLOYEE

0638 PM     HAIL             1 E PUEBLO WEST         38.31N 104.73W
05/18/2018  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0639 PM     TSTM WND GST     4 WSW LAMAR             38.07N 102.69W
05/18/2018  M60 MPH          PROWERS            CO   ASOS

0639 PM     HAIL             1 N PUEBLO WEST         38.33N 104.76W
05/18/2018  M0.75 INCH       PUEBLO             CO   NWS EMPLOYEE

0404 PM     HAIL             3 NW PETERSON AFB       38.86N 104.75W
05/18/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0646 PM     HAIL             2 ESE PUEBLO WEST       38.30N 104.72W
05/18/2018  M1.00 INCH       PUEBLO             CO   AMATEUR RADIO

            REPORTED AT COUNTRYSIDE AND HEMLOCK PUEBLO,
            CO.

0646 PM     HAIL             2 WNW LAMAR             38.10N 102.65W
05/18/2018  M0.75 INCH       PROWERS            CO   TRAINED SPOTTER

0647 PM     HAIL             5 NNE PUEBLO WEST       38.38N 104.71W
05/18/2018  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:04 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers41 min
May 18, 6:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 18, 6:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
May 18, 6:44 PM MDTSevere Thunderstorm WarningPUBPueblo22 min
May 18, 6:46 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers29 min
May 18, 10:38 PM MDTSpecial Weather StatementPUBProwers52 min
May 19, 2:58 PM MDTSpecial Weather StatementPUBCuster47 min
May 19, 3:14 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.